Am I being fobbed off by my GP or worrying about nothing?

GP referred me for CGT and requested "full" bloods which were taken in early May for recurring hypo symptoms (fatigue, memory fog, hypo brain, mood swings, irritability, poor quality sleep, stiff aching joints, dry flaky skin, brittle, lank hair, hair loss, itchy scalp, constipation & bloating, twitchy knees, hypoglycaemic symptoms, weepy eyes...) since dose dropped from 125mcg/day in Jan to 100mcg/day.

Took two weeks to get blood test appointment. Week later was told "all normal". Yesterday I had an appointment with the GP to ask for full copy and was stunned to see how healthy they all looked (liver & kidney function, renal, liver and bone profiles, B12, folate, FBC, ESR, cholesterol, blood glucose, even FSH says I'm nowhere near menopausal - yay!).

Then I could have wept. The lab had only tested for TSH (0.85mlU/l) despite my blood test form asking for T4/T3. GP told me they only test for T4 if TSH is outside normal range (0.27 - 4.2mlU/l). Am livid that they can be so unconcerned about this - if my T4 is at low end of normal range, I'd like to try increasing my thyroxine to 112.5mcg/day to see if that improves things, or to try T3 therapy if not. Historically I have records of it being around only 14 when TSH up at just over 5 so am sure that I can pull it up a bit further without going hyper.

His only suggestion? Having said that my TSH will fluctuate with my monthly cycle, he suggests I go back on the pill to manage my mood swings...! I was on Femedene from 19-late 20s. Diagnosed with Hashimoto's hypothyroidism early 30s but suspect it hid symptoms as I had slightly hyper symptoms in late teens. Was told they won't prescribe Femedene anymore, probably Yasmin or Cilest and I should go and discuss this with one of the female GPs as "with only four of the 13 GPs in the practice being men, we are a bit deskilled in hormonal issues!" Don't really want to take any more artificial hormones if I don't have to - especially having read others horrendous experiences as they interact with thyroxine?

Was so shocked I clean forgot (memory fog, hypo brain!) to ask if he thought my constipation / bloating symptoms may be a result of an ovarian cyst as one was spotted five years ago during an ultrasound post miscarriage. Am only marginally more concerned about these symptoms as linked to colon cancer if allowed to become permanent and this despite drinking at least 1.5l of water a day, cutting out tea and coffee unless decaff (2cups a day max), eating loads of fresh fruit and veg, low GI carbs etc. My only vice is being less active now I have to drive my son to school/self to work. I used to walk to/from tube 3-5 days/week but am planning to address that with a twice a week swim. Also have low blood pressure.

Should I ask for referral to an endocrinologist? Can anyone recommend one in the London area? Any advice would be appreciated, I really don't know what to do next!

9 Replies

oldestnewest
  • Did your GP say why he reduced your dose? It seems rather more than a coincidence if all those symptoms developed after the reduction.

    Can you go back and ask him to phone the lab and put in a special request for T4 and T3. That's what mine did to get the T3 test.

    Also, ask him what he has against you increasing your dose again to see if the symptoms disappear.

  • My TSH was 12 in Jan 12 so he increased from 112.5 to 125, came down to 5.? In Sept but as it dropped to 0.1 in Jan 13 (when I actually felt fine, not that I remember anyone asking!) he reduced it to 100 again. Basically, I've been bouncing up an down since the birth of my son four and a half years ago - beginning to think of him as a miracle baby!

    Have appointment with female GP on 30th so will ask in hope of more support.

  • You should just tell your doctor that you felt good on 125 of levo and that you were going to go on that dose again. A low tsh must suit you.

    Jo xx

  • You are experiencing what we all have - an NHS Gp who knows very little. Good luck getting an endo referral on the nhs. I will pm you

  • Previously felt well looked after but realising they know less than me!

  • thyroiduk.org.uk/tuk/index.... for information on Endocrinologists.

    What happened about the ovarian cyst Muggie?

    Twenty years ago my so called IBS was very bad. When having a smear the nurse said my womb was tilted forward and I corrected her saying 'you mean back' as this was the norm for me. She said No... forward and asked the advise of my Dr in taking the smear. Whatever he said it seemed it was unimportant....long story short.... I paid for a scan and a large cyst was found and removed. The symptoms I was experiencing similar to yours I was told were nothing to do with it.I did feel as though had a bowel blockage but no one was listening.

    At that time I was banging on about low thyroid and did not know about T4 T3 or methods of diagnosis.

    Perhaps you could get Dr to look back five years on your records to post miscarriage. Believe there is now a blood test for ovarian cancer not that I am suggesting that is the problem.

    wyn

  • Thanks for your reply. will definitely push for further investigation when I see female GP on 30th. Cyst showed after miscarriage - during ultrasound confirming no need for further assistance. Said it would likely go having formed as a result of high hormone levels from early pregnancy (10wks). Then went on to successfully birth my son just 10 months later so as nothing came up on any scans, assumed all ok. Now I'm just wondering. Bloods showed no sign of inflammation or internal infection but something isn't right & it's just getting someone to take me seriously enough to check it out...

  • Thank you rosetrees, Bluedaffodil and Woolwyn for your replies! Just so nice to be taken seriously - I can't help feeling my GPs think "oh goodness it's her again" whenever I go in to see them outside any regular blood tests.

  • I would resist being given Yasmin! I was on this years ago with an underactive thyroid and the side effects were AWFUL. Anxiety, palpitations, constant needing to pee as they are diuretic, no sex drive and therefore no need for contraception as I was prone to mood swings as well. Do a search for side effects before agreeing to taking this. I had used other versions of the pill without these side effects. My doctor didn't believe me but I felt much better when I stopped taking it.

You may also like...